About this Journal Submit a Manuscript Table of Contents
Computational and Mathematical Methods in Medicine
Volume 2012 (2012), Article ID 639124, 13 pages
http://dx.doi.org/10.1155/2012/639124
Research Article

Let Continuous Outcome Variables Remain Continuous

1Department of Statistics and Computer, University of Social Welfare and Rehabilitation Sciences, Tehran 1985713834, Iran
2Department of Statistics, The University of Auckland, Private Bag 92010, Auckland, New Zealand
3Department of Biostatistics, School of Public Health and Institute of Public Health Research, Tehran University of Medical Sciences, Tehran, Iran
4Department of Physiology, School of Medicine, Tehran University of Medical Sciences, Tehran, Iran

Received 8 November 2011; Revised 21 February 2012; Accepted 29 February 2012

Academic Editor: Alberto Guillén

Copyright © 2012 Enayatollah Bakhshi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. Agresti, Categorical Data Analysis, Wiley, New York, NY, USA, 2nd edition, 2002.
  2. L. P. Zhao and L. N. Kolonel, “Efficiency loss from categorizing quantitative exposures into qualitative exposures in case-control studies,” American Journal of Epidemiology, vol. 136, no. 4, pp. 464–474, 1992. View at Scopus
  3. R. C. MacCallum, S. Zhang, K. J. Preacher, and D. D. Rucker, “On the practice of dichotomization of quantitative variables,” Psychological Methods, vol. 7, no. 1, pp. 19–40, 2002. View at Publisher · View at Google Scholar · View at Scopus
  4. J. Cohen, “The cost of dichotomization,” Applied Psychological Measurement, vol. 7, no. 3, pp. 249–253, 1983. View at Publisher · View at Google Scholar · View at Scopus
  5. S. Greenland, “Avoiding power loss associated with categorization and ordinal scores in dose-response and trend analysis.,” Epidemiology, vol. 6, no. 4, pp. 450–454, 1995. View at Scopus
  6. P. C. Austin and L. J. Brunner, “Inflation of the type I error rate when a continuous confounding variable is categorized in logistics regression analyses,” Statistics in Medicine, vol. 23, no. 7, pp. 1159–1178, 2004. View at Publisher · View at Google Scholar · View at Scopus
  7. A. Vargha, T. Rudas, H. D. Delaney, and S. E. Maxwell, “Dichotomization, partial correlation, and conditional independence,” Journal of Educational and Behavioral Statistics, vol. 21, no. 3, pp. 264–282, 1996. View at Scopus
  8. S. E. Maxwell and H. D. Delaney, “Bivariate median splits and spurious statistical significance,” Psychological Bulletin, vol. 113, no. 1, pp. 181–190, 1993. View at Scopus
  9. D. L. Streiner, “Breaking up is hard to do: the heartbreak of dichotomizing continuous data,” Canadian Journal of Psychiatry, vol. 47, no. 3, pp. 262–266, 2002. View at Scopus
  10. H. Chen, P. Cohen, and S. Chen, “Biased odds ratios from dichotomization of age,” Statistics in Medicine, vol. 26, no. 18, pp. 3487–3497, 2007. View at Publisher · View at Google Scholar · View at Scopus
  11. D. R. Ragland, “Dichotomizing continuous outcome variables: dependence of the magnitude of association and statistical power on the cutpoint,” Epidemiology, vol. 3, no. 5, pp. 434–440, 1992. View at Scopus
  12. B. K. Moser and L. P. Coombs, “Odds ratios for a continuous outcome variable without dichotomizing,” Statistics in Medicine, vol. 23, no. 12, pp. 1843–1860, 2004. View at Publisher · View at Google Scholar · View at Scopus
  13. N. L. Johnson, H. Welch, and C. Z. Wei, “Application of the non-central t distribution,” Biometrika, vol. 31, no. 3-4, pp. 362–389, 1940.
  14. R. J. Serfling, Approximation Theory of Mathematical Statistics, Wiley, New York, NY, USA, 1980.
  15. T. L. Lai, H. Robbins, and C. Z. Wei, “Strong consistency of least squares estimates in multiple regression,” Proceedings of the National Academy of Sciences of the United States of America, vol. 75, no. 7, pp. 3034–3036, 1978. View at Scopus
  16. E. Bakhshi, M. R. Eshraghian, K. Mohammad, and B. Seifi, “A comparison of two methods for estimating odds ratios: results from the National Health Survey,” BMC Medical Research Methodology, vol. 8, article 78, 2008. View at Publisher · View at Google Scholar · View at Scopus